Try it
Anaesthesia · Opioids: chest wall rigidity
Sample itemRapid intravenous injection of a large dose of fentanyl causes difficulty ventilating a patient because of rigid chest wall. What is the treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Neuromuscular blocker or naloxone
Wooden chest syndrome is due to central opioid action on muscle tone and is treated with a muscle relaxant or naloxone. It can be minimised by slow injection.
Option by option
A. Atropine
Atropine will not relieve muscle rigidity.
B. Hydrocortisone
Steroids do not help acutely.
C. Salbutamol
The problem is not bronchospasm.
D. Neuromuscular blocker or naloxone (correct)
Correct. A relaxant or naloxone relieves it.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…